Alert archive / Iowa / Freeze Warnings in 2020
Freeze Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze warning at Oct 15, 2020, 1:38 PM CDT for 9 counties in Iowa. It took effect at Oct 16, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2020, 1:38 PM CDT (18:38 UTC)
- In effect from
- Oct 16, 2020, 1:00 AM CDT
- Expired
- Oct 16, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Davis County, IA, Grundy County, IA, Mahaska County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS73 KDMX 151838 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 138 PM CDT Thu Oct 15 2020 IAZ027-028-038-039-050-062-075-086-097-160245- /O.NEW.KDMX.FZ.W.0003.201016T0600Z-201016T1300Z/ Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello- Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, and Bloomfield 138 PM CDT Thu Oct 15 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Portions of northeast, east central and southeast Iowa. * WHEN...From 1 AM to 8 AM Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ DLS
4 follow-up statements
935 WWUS73 KDMX 152226 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 526 PM CDT Thu Oct 15 2020 IAZ027-028-038-039-050-062-075-086-097-160630- /O.CON.KDMX.FZ.W.0003.201016T0600Z-201016T1300Z/ Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello- Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, and Bloomfield 526 PM CDT Thu Oct 15 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Portions of northeast, east central and southeast Iowa. * WHEN...From 1 AM to 8 AM Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ044>049-057>061-070>074-081>085-092>096-160630- /O.NEW.KDMX.FR.Y.0005.201016T0600Z-201016T1300Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 526 PM CDT Thu Oct 15 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... The National Weather Service in the Des Moines has issued a Frost Advisory...which is in effect from 1 AM to 8 AM CDT Friday. * WHAT...Temperatures in the lower to mid 30s will result in frost formation. A few spots will fall below freezing. * WHERE...Central Iowa. * WHEN...1 AM to 8 AM CDT Friday morning. * Impacts...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is likely. Cover or move sensitive plants indoors. && $$ DC
801 WWUS73 KDMX 160204 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 904 PM CDT Thu Oct 15 2020 IAZ027-028-038-039-050-062-075-086-097-161015- /O.CON.KDMX.FZ.W.0003.201016T0600Z-201016T1300Z/ Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello- Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, and Bloomfield 904 PM CDT Thu Oct 15 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Several hours of sub-freezing temperatures in the upper 20s to lower 30s. * WHERE...Portions of northeast, east central and southeast Iowa. * WHEN...From 1 AM to 8 AM Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ044>049-057>061-070>074-081>085-092>096-161015- /O.CON.KDMX.FR.Y.0005.201016T0600Z-201016T1300Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 904 PM CDT Thu Oct 15 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. A few spots will fall below freezing. * WHERE...Parts of Central Iowa. * WHEN...1 AM to 8 AM CDT Friday morning. * Impacts...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is likely. Cover or move sensitive plants indoors. && $$ DC
036 WWUS73 KDMX 160851 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 351 AM CDT Fri Oct 16 2020 IAZ027-028-038-039-050-062-075-086-097-161300- /O.CON.KDMX.FZ.W.0003.000000T0000Z-201016T1300Z/ Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello- Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, and Bloomfield 351 AM CDT Fri Oct 16 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...A couple hours of sub-freezing temperatures possible. * WHERE...Waterloo to Grinnell and Ottumwa * WHEN...Until 8 AM this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ044>049-057>061-070>074-081>085-092>096-161300- /O.CON.KDMX.FR.Y.0005.000000T0000Z-201016T1300Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 351 AM CDT Fri Oct 16 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Parts of Central Iowa. * WHEN...until 8 AM CDT this morning. * Impacts...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is likely. Cover or move sensitive plants indoors. && $$ RP Kinney
604 WWUS73 KDMX 161259 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 759 AM CDT Fri Oct 16 2020 IAZ027-028-038-039-050-062-075-086-097-161400- /O.EXP.KDMX.FZ.W.0003.000000T0000Z-201016T1300Z/ Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska-Wapello- Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, Oskaloosa, Ottumwa, and Bloomfield 759 AM CDT Fri Oct 16 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have now warmed above freezing. Thus, the freeze warning that was in effect overnight will be allowed to expire at 8 AM. $$ IAZ044>049-057>061-070>074-081>085-092>096-161400- /O.EXP.KDMX.FR.Y.0005.000000T0000Z-201016T1300Z/ Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 759 AM CDT Fri Oct 16 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have now warmed well above freezing. Thus, the frost advisory that was in effect overnight will be allowed to expire at 8 AM. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:24 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Oct 15, 12:24 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 1224 PM CDT Thu Oct 15 2020 ...AVIATION UPDATE... .DISCUSSION...(Today through Wednesday) ISSUED AT 259 AM CDT Thu Oct 15 2020 Main forecast messages: 1) Some elevated fire weather threat possible this afternoon. 2) Turning colder but widespread frost in doubt for tonight. 3) Periodic low precip chances, but low threat of significant weather. Although temperatures will be much cooler today, there may be a window during the afternoon hours with an elevated risk of fire spread in cured crops and grassland. RH values in the 20s are expected with a northwest wind gusting to 35 mph. For tonight, frost development is very much in question with increasing clouds and winds overnight along with chances for some light precipitation associated with a weak shortwave trough. Will limit mention to patchy frost in forecast grids and later shifts can re-evaluate the need for any headlines. Friday night, a warm front will lift north into the region and may support some light rain in the far northern counties. Increasing southerly flow ahead of the associated Plains cold front will produce a temporary rebound in temperatures on Saturday, with highs in the 60s to around 70 degrees far south. Expect another strong cool down Saturday night into Sunday behind a passing cold front. Some light rain or rain/snow mix are possible with no accumulation. Unseasonably cool weather will then continue into next week, before a possible modest rebound on Wednesday. Monday looks most favored for some additional light precipitation, mainly in the form of rain. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1223 PM CDT Thu Oct 15 2020 Conditions will remain VFR throughout with gusty winds the primary weather concern. Gusty northwest winds from 20 to 30 kts this afternoon will diminish to less than 10 kts by sunset. Winds will then become westerly and increase to around 10 kts by mid morning Friday. A weak upper level system may bring in some mid to high level cloud cover and possibly some light rain showers or sprinkles late tonight and again late Friday morning, especially across northern Iowa. This potential is too low to mention in the terminal forecasts at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...RP Kinney AVIATION...Sheets
Hazardous weather outlook, Oct 15, 3:48 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA Issued by National Weather Service Quad Cities IA IL 348 AM CDT Thu Oct 15 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-160900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 348 AM CDT Thu Oct 15 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Although temperatures will be cooler today, an elevated risk of rapid fire spread is possible in cured crops and grassland for several hours this afternoon. A northwest wind will gust up to 35 mph and afternoon RH values will dip into the 20s. Patchy frost is possible tonight and may threaten susceptible vegetation. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. RP Kinney
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 5:26 PM CDT | Frost Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 20 more | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.